Digitalis intoxication with cardiac glycosides
Poisoning digitalis can only threaten people suffering from cardiovascular diseases, which due to objective reasons are forced to take glycosides of digitalis (cardiac glycosides).
In rare cases, these substances are a means of choice for suicide. Even more rarely, poisoning occurs with the use of specific medicinal plants: various types of oleander, foxglove, lily of the valley, Maya, sea onion and others.
Why poisoning occurs
Digitalis intoxication most often develops on the background of taking Digoxin, since for today it is the most prescribed drug from the group of cardiac glycosides. Much less often, mainly in a hospital, Celanide and Digitoxin are used. Preparations of this group have a narrow therapeutic window. This means that a slight increase in dose can lead to severe and even fatal consequences. Cardiac glycosides accumulate in the body, binding to plasma proteins, and circulate for a long time along the bloodstream.
Some circumstances provoke intoxication with cardiac glycosides. This includes:
- old age;
- unreasonably high doses of the drug;
- severe renal failure, through which digoxin is excreted from the body;
- severe liver function failure, where digitalis preparations are metabolized;
- a low concentration in the blood plasma of potassium - against the background of taking diuretics or with secondary hyperaldosteronism (a condition in which the production of aldosterone - the hormone of the adrenal gland is intensified);
- imbalance of other trace elements (excess calcium in the blood, reduced concentration in the magnesium plasma);
- states leading to hypoxia (lack of oxygen) in the body: severe heart failure, lung diseases, the course of which is complicated by respiratory failure;
- pathology of the cardiovascular system: coronary heart disease (including angina pectoris, myocardial infarction, postinfarction cardiosclerosis), myocarditis and other diseases of inflammatory nature, transplant operations, electrocardioversion;
- other conditions - such as excessive formation of thyroid hormones, low protein levels in blood plasma (including those caused by insufficient intake of it with food), hemodialysis, the use of certain medications (Verapamil, Kordaron, Quinidine and other antiarrhythmics), antibiotics ( macrolides), a violation of the acid-base balance in the body.
Intoxication Digoxin develops as a result of a disturbance in the balance of electrolytes in cardiomyocytes (heart cells). As a result of blocking the Na-K-ATPase enzyme, excess sodium and calcium accumulate in the cell. At the same time, the content of potassium is significantly reduced. Such changes lead to an increase in heart rate. But at the same time, Digoxin has an effect on the conduction system of the heart. It is capable of increasing automatism and the appearance of ectopic activity, that is, the impulses are generated in those parts of the heart muscle, where this does not normally occur. Conduction of impulses in the system of holding the heart slows down. All these changes lead to the appearance of those signs of intoxication with cardiac glycosides, which usually take place.
The first signs of digitalis intoxication
It is possible to suspect an overdose of cardiac glycosides at an early stage, when there are no clinical manifestations. This is assisted by a timely performed electrocardiography, in which some pathological changes are identified. There are also various heart rhythm disturbances:
- extrasystole (there are untimely contractions of the myocardium);
- tachycardia (ventricular or atrial) - faster heart rate;
- atrial and ventricular fibrillation (contract in their rhythm);
- blockade (impulses with difficulty pass along the conduction pathways of the heart).
There are other violations that are better for professionals to know. If at the initial stage not to take any action, then there are the corresponding symptoms of digital intoxication, of which further on and will be discussed.
Symptoms of digital intoxication
Depending on the clinical manifestations, the symptoms can be divided into several groups.
Symptoms of heart failure:
- arrhythmia, up to asystole (cardiac arrest);
- ischemic manifestations (attacks of chest pains peculiar to angina pectoris).
Disorders from the digestive system:
- decrease or total absence of appetite;
- loose stools.
- fast fatiguability;
- pronounced general weakness;
- sleep disorders;
- vestibulopathy (dizziness);
- migraine pain;
- depressive disorders;
- distortion of color perception (all seen in yellow and green tones);
- the appearance of spots, dots before the eyes;
- blurred vision;
In acute poisoning, the symptomatology is more pronounced and occurs a short time after taking Digoxin: it can take minutes or hours. The condition quickly deteriorates and is accompanied by the appearance, in addition to the listed symptoms, abdominal pain, seizures, loss of consciousness, pressure loss and cardiac arrest.
With digitalis intoxication treatment includes a number of measures:
- Abolition of cardiac glycosides.
- Removal of toxin from the body. Sorbent intake: repeated use of activated carbon. Gastric lavage is performed only in emergencies using a probe. Perhaps the use of salt laxatives: Karlovy Vary salt, magnesium sulfate or sodium sulfate.
- Introduction of potassium preparations: in severe cases intravenously, in less dangerous situations, potassium chloride is taken inside after eating.
- Antiarrhythmic drugs: the choice of means depends on the type of arrhythmia.
- When cardiac glycosides are intoxicated, specific drugs that reduce their toxic effects are used: Unithiol or Digitalitis-antidote BM.
- In rare cases, they resort to electrocardiostimulation.
- Symptomatic treatment: oxygen therapy, intravenous administration of solutions of glucose and sodium chloride, psychotropic drugs.
Prevention of digital intoxication
In order to avoid the negative effects of digitalis preparations, it is necessary to fulfill a number of conditions.
- Individual dose selection for each patient: take into account age (start treatment of elderly patients with minimally effective doses), take into account the functional capacity of the urinary system and liver function, take into account co-morbidities.
- Constant monitoring of the level of blood electrolytes, especially potassium.
- Be sure to follow the changes on the electrocardiogram.
- Control of medications taken by the patient for the treatment of concomitant pathology (diuretic, antiarrhythmic antibacterial and so on).
- The most pleasant thing is to include in your diet products that contain a sufficient amount of the same potassium: raisins, prunes, potatoes in uniform, dried apricots and other goodies. Periodic intake of potassium drugs also does not hurt.
Thus, digital intoxication is a condition that can be prevented in the case of a reasonable approach to the use of cardiac glycosides.